Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Obesity and Weight Management

Sudden weight gain

02/15/2008

Question:

I recently started taking Adipex 37.5mg about 2 weeks ago. Instead of losing weight I actually gained 6 pounds in 5 days. I am not very overweight but I have never in my life gained weight like that so quickly. I haven`t changed anything that I normally do except that I stopped taking birth control about 2 months ago. Do you think the Adipex is having the reverse effect on me?

Answer:

Adipex is a medication that helps promote weight loss by decreasing your appetite. The drug itself will not cause you to burn extra fat, and the pill itself does not contain any calories and will not cause weight gain.

There is a chance that the drug is not having the effect that it should. The drug will usually cause some weight loss in 1-2 weeks. If the drug has not caused some weight loss in 6 weeks, it should be stopped, because it is most likely not working.

I would recommend continuing to take the drug if your doctor thinks that you should. Watch what you are eating, exercise, and you should see some weight loss with this medication.

Submitted by Joseph D. Williams, Pharm D Candidate, University of Toledo College of Pharmacy

For more information:

Go to the Obesity and Weight Management health topic, where you can:

Response by:

Carmen M Hadley, RPh, CSPI
Former Clinical Instructor
College of Pharmacy
The Ohio State University